Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 14, NWS San Angelo, TX

May 26, 2016Callahan County, Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at May 26, 2016, 7:16 PM CDT for Callahan County, Shackelford County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 7:16 PM CDT (00:16 UTC)
Expired
May 26, 2016, 8:00 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Callahan County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 9 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

824 
WFUS54 KSJT 270016
TORSJT
TXC059-417-270100-
/O.NEW.KSJT.TO.W.0014.160527T0016Z-160527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 800 PM CDT
    
* AT 716 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR BAIRD...MOVING EAST AT 25 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  MORAN AROUND 745 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE I-
20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE AND US-
283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 307 AND 315...AND
NEAR MILE MARKER 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3238 9912 3237 9938 3255 9944 3261 9910
TIME...MOT...LOC 0016Z 258DEG 21KT 3248 9934 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$
1 follow-up statement
770 
WWUS54 KSJT 270036
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT THU MAY 26 2016

TXC059-417-270100-
/O.CON.KSJT.TO.W.0014.000000T0000Z-160527T0100Z/
CALLAHAN TX-SHACKELFORD TX-
736 PM CDT THU MAY 26 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN CALLAHAN AND SOUTHEASTERN SHACKELFORD COUNTIES...
    
AT 736 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR PUTNAM...OR 11 MILES EAST OF BAIRD...MOVING EAST AT
25 MPH.

HAZARD...TORNADO AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE
         IS LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  MORAN AROUND 740 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE I-20
NEAR THE CALLAHAN-EASTLAND COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 311 AND 314.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3238 9912 3238 9932 3256 9937 3261 9910
TIME...MOT...LOC 0036Z 272DEG 21KT 3245 9921 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 6:03 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 6:03 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
603 PM CDT THU MAY 26 2016

.AVIATION...
/00Z TAFS/

Mainly VFR conditions are expected this evening with MVFR
ceilings developing mainly after 05Z at the southern terminals.
Scattered thunderstorms developed along a dryline west of the
terminals this afternoon and will continue to move east across
the area through this evening. The storms will increase in
coverage and have VCTS at the terminals with TEMPO groups this
evening. Some storms may be severe. The winds will be from the
south with gusts near 20 knots.

&&

.PREV DISCUSSION... /issued 308 PM CDT THU MAY 26 2016/

SHORT TERM...
(Tonight and Friday)

..Severe thunderstorms possible late this afternoon and
tonight...

The atmospheric conditions are becoming favorable for severe
weather this afternoon. at the surface, a dryline was located
near a Matador to Snyder to Iraan line. To the east of the
dryline, strong instability(MLCAPES 2000 to 3000 J/KG) and surface
dewpoints in the mid 60s were evident across West Central Texas.
Aloft, southwest flow was increasing with mid level winds speeds
of 40 to 50 knots. Scattered showers and storms were developing
mainly west of the dryline across the Trans Pecos with is
indicating strong mid level lapse rates. The storms will reach the
west of edge of the strong instability and rapidly become severe
and continue moving east across West Central Texas late this
afternoon and evening. The main hazards will be very large hail,
damaging winds and a few tornadoes. Going with likely Pops across
much of the area tonight. Also, localize rainfall amounts of 1 to
1.5 inches are possible tonight, mainly across the southeast part
of the area.

For Friday, showers and thunderstorms will be mainly over the
eastern half of the area during the morning. However, the ECMWF
model is indicating a better coverage of convection across much of
the area, something that will have to be watched. A few storms
will still be possible across the eastern third of the of the area
during the afternoon, near and east of the dryline. Highs will be
in the mid 80s to lower 90s.

21

LONG TERM...
(Friday night through Thursday)

The prolonged period of unsettled weather looks to continue
through the next week, providing a chance for showers and
thunderstorms across at least a portion of West Central TX each
day. We will see a brief respite from convective activity Friday
night and early Saturday. A few showers could linger into Friday
night, but should move off to the east as the shortwave trough
axis crosses the region. Otherwise, expect overnight lows in the
low/mid 60s.

The flow aloft will become southwesterly once again on Saturday as
a shortwave trough digs over the southwest CONUS. Guidance is
hinting at an embedded disturbance lifting across the Big Bend
during the latter half of the day. This increased forcing for
ascent should result in scattered showers and thunderstorms
Saturday afternoon, mainly for areas south of I-20. A few strong
storms cannot be ruled out, especially over the northwest Hill
Country. Temperatures should be at or just above climo, with
highs in the upper 80s and lower 90s.

This southwest trough will hang out to our west, spinning over the
Desert Southwest and northern Mexico basically through the middle
of next week. There does not appear to be any significant air mass
change during this period, suggesting that surface dewpoints will
remain in the 60s. Strong instability will exist each afternoon,
but rain chances will hinge on the strength of the cap, low-level
convergence along the sloshing dryline, and the timing of
shortwave troughs. Timing these individual waves is problematic at
time scales beyond a few days so we'll have to wait for the
details to fall out with time. For now, we're basically looking at
30-50% rain chances any given day through Thursday. The favored
timing looks to be afternoon and overnight, with slower periods
generally early in the day.

Temperatures will run ear to slightly below normal next week, with
overnight lows in the 60s and afternoon temperatures warming into
the mid 80s.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  87  63  90 /  60  20   5  20
San Angelo 	 69  92  64  91 /  70  10   5  30
Junction 	 69  89  67  90 /  70  40  10  30

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, May 26, 2:33 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
233 PM CDT THU MAY 26 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
233 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF WEST CENTRAL
TEXAS LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME STORMS MAY
BE SEVERE. THE MAIN HAZARDS WILL BE VERY LARGE HAIL...DAMAGING
WINDS...A FEW TORNADOES AND DANGEROUS LIGHTNING. IN
ADDITION...HEAVY RAINFALL IS POSSIBLE WITH LOCALIZE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE INTO FRIDAY MORNING...AND THEN
AGAIN FROM THE WEEKEND INTO EARLY NEXT WEEK. THERE WILL BE A
THREAT OF SEVERE STORMS...ALTHOUGH ITS A LITTLE EARLY TO PIN DOWN
THE EXACT TIMES AND LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, May 26, 6:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     4 WSW STERLING CITY     31.83N 101.06W
05/26/2016  M61 MPH          STERLING           TX   MESONET

&&

EVENT NUMBER SJT1600209

JOHNSON
Special weather statement, May 26, 6:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
647 PM CDT THU MAY 26 2016

TXZ071-072-270015-
TOM GREEN TX-IRION TX-
647 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN AND EAST
CENTRAL IRION COUNTIES UNTIL 715 PM CDT...

AT 647 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHRISTOVAL...
MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WALL AROUND 710 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3124 10079 3156 10044 3127 10016 3109 10049
      3108 10054
TIME...MOT...LOC 2347Z 219DEG 43KT 3119 10055
Local storm report, May 26, 6:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     BRONTE                  31.89N 100.30W
05/26/2016                   COKE               TX   FIRE DEPT/RESCUE

            TREES DOWN IN BRONTE

&&

EVENT NUMBER SJT1600210

JOHNSON
Special weather statement, May 26, 6:54 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
654 PM CDT THU MAY 26 2016

TXZ054-064>066-072-270030-
STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-NOLAN TX-
654 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR COKE...NORTHEASTERN STERLING...
NORTHEASTERN TOM GREEN...WEST CENTRAL RUNNELS AND SOUTHWESTERN NOLAN
COUNTIES UNTIL 730 PM CDT...

AT 654 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA...OR 8 MILES
SOUTHWEST OF ROBERT LEE...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA AROUND 700 PM
  CDT.
  ROBERT LEE AROUND 705 PM CDT.
  SANCO AROUND 710 PM CDT.
  BLACKWELL AROUND 725 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK CREEK
RESERVOIR... THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD
2059...THE INTERSECTION OF US-277 AND HIGHWAY 70...THE INTERSECTION
OF HIGHWAY 208 AND RANCH ROAD 2662 AND US-277 NEAR THE TOM GREEN-
COKE COUNTY LINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3187 10000 3156 10037 3192 10100 3209 10085
      3209 10066 3228 10066 3231 10064
TIME...MOT...LOC 2354Z 219DEG 42KT 3181 10058
Local storm report, May 26, 7:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             14 E BRONTE             31.89N 100.06W
05/26/2016  E1.00 INCH       RUNNELS            TX   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0630 PM     TSTM WND GST     14 E BRONTE             31.89N 100.06W
05/26/2016  E60 MPH          RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600211
EVENT NUMBER SJT1600212

JOHNSON
Local storm report, May 26, 7:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NNE WINTERS           31.98N  99.93W
05/26/2016  E0.88 INCH       RUNNELS            TX   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL ON THE NORTH SIDE OF WINTERS.

&&

EVENT NUMBER SJT1600213

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:04 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor26 min
May 26, 7:14 PM CDTSevere Thunderstorm WarningSJTCoke, Coleman, Runnels31 min
May 26, 7:29 PM CDTSpecial Weather StatementSJTNolan, Taylor46 min
May 26, 7:32 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 26, 7:35 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels25 min
May 26, 7:49 PM CDTSpecial Weather StatementSJTBrown41 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningSJTBrown51 min
May 26, 7:59 PM CDTTornado WarningSJTBrown, Callahan, Coleman31 min
May 26, 8:15 PM CDTTornado WarningSJTBrown, Callahan, Coleman30 min
May 26, 8:18 PM CDTSpecial Weather StatementSJTShackelford42 min
May 26, 8:43 PM CDTSevere Thunderstorm WarningSJTBrown47 min
May 27, 12:07 AM CDTSpecial Weather StatementSJTJones, Taylor23 min
May 27, 12:24 AM CDTSpecial Weather StatementSJTShackelford51 min
May 27, 1:06 AM CDTSevere Thunderstorm WarningSJTShackelford24 min
May 27, 1:13 AM CDTSevere Thunderstorm WarningSJTJones, Nolan, Taylor32 min
May 27, 1:17 AM CDTSpecial Weather StatementSJTRunnels43 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningSJTTom Green38 min
May 27, 1:53 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor40 min
May 27, 2:04 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels41 min
May 27, 2:21 AM CDTSpecial Weather StatementSJTCallahan24 min
May 27, 2:26 AM CDTAreal Flood AdvisorySJTShackelford2 hr
May 27, 3:31 AM CDTSpecial Weather StatementSJTBrown29 min
May 27, 7:24 AM CDTAreal Flood AdvisorySJTBrown3 hr

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.